DOCTOR'S VIEW ARCHIVE
WASHINGTON, D.C.- On August 22, 1997, MedicineNet
published a Doctor's View entitled Fen-Phen Heart Hazard,
a report from the Mayo Clinic which identified diseased heart
valves in 24 women treated with fenfluramine-phentermine. None
of the women had a history of heart disease. The women had symptoms
suggesting heart abnormalities or a heart murmur. According to
the report, "there appeared to be an association between
these features and fenfluramine-phentermine therapy."
The following is the news release from the
U.S. Food and Drug Administration:
FDA ANNOUNCES WITHDRAWAL OF FENFLURAMINE AND DEXFENFLURAMINE
The Food and Drug Administration, acting on new evidence about significant side-effects associated with fenfluramine and dexfenfluramine, has asked the manufacturers to voluntarily withdraw both treatments for obesity from the market. Dexfenfluramine is manufactured for Interneuron Pharmaceuticals and marketed under the name of Redux by Wyeth-Ayerst Laboratories, a subsidiary of American Home Products Corp. of Madison, N.J., which also manufactures and markets fenfluramine under the brand name Pondimin. Both companies have agreed to voluntarily withdraw their drugs. The FDA is not requesting the withdrawal of phentermine, the third widely used medication for obesity.
The action is based on new findings from doctors who have evaluated patients taking these two drugs with echocardiograms, a special procedure that can test the functioning of heart valves. These findings indicate that approximately 30 percent of patients who were evaluated had abnormal echocardiograms, even though they had no symptoms. This is a much higher than expected percentage of abnormal test results.
"These findings call for prompt action," said Michael A. Friedman, M.D., the Lead Deputy Commissioner of the FDA. "The data we have obtained indicate that fenfluramine, and the chemically closely related dexfenfluramine, present an unacceptable risk at this time to patients who take them."
FDA recommends that patients using either of these
products stop taking them. Users of these two products should
contact their doctors to discuss their treatment.
Quick GuideSurprising Reasons for Weight Gain
These new findings suggest fenfluramine and dexfenfluramine are the likely cause of heart valve problems of the type that prompted FDA's two earlier warnings concerning "fen-phen," a combination of fenfluramine and phentermine. "Fen-phen" has been widely used off-label in recent years for the long-term management of obesity.
In July (1997), researchers at the Mayo Clinic and Mayo Foundation reported 24 cases of rare valvular disease in women who took the "fen-phen" combination therapy. FDA alerted medical doctors that it had received nine additional reports of the same type, and requested all health care professionals to report any such cases to the agency's MedWatch program (1-800-FDA- 1088/fax 1-800-FDA -0178) or to the respective pharmaceutical manufacturers.
Subsequently, FDA received 66 additional reports of heart valve disease associated mainly with "fen-phen." There were also reports of cases seen in patients taking only fenfluramine or dexfenfluramine. FDA requested that the manufacturers of fenfluramine and dexfenfluramine stress the potential risk to the heart in the drugs' labeling and patient package inserts. FDA continues to receive reports of cardiac valvular disease in persons who have taken these drugs.